Synthroid Side Effects
The Side Effects of Synthroid®
In order to regulate our body’s energy and metabolism, our bodies produce a hormone called thyroxine. Our bodies do this through our thyroid glands, but sometimes our thyroid glands don’t function properly and cannot produce enough thyroxine, resulting in hypothyroidism.
Hypothyroidism can cause a variety of symptoms, including:
- Weight gain
- Hair loss
- Hoarse or raspy voice
- Slower thinking
- Changes in cholesterol
In order to treat hypothyroidism, physicians will usually prescribe a medication that replaces thyroxine, such as Synthroid® (levothyroxine sodium). Synthroid is a synthetic hormone that is identical to thyroxine. Hypothyroidism isn’t curable and typically requires hormone replacement medication to be taken for life. While Synthroid is typically used to treat hypothyroidism, it can also be used to treat or prevent goiter.
Possible Side Effects
Like any medication, Synthroid can have side effects that can be caused by either too little levothyroxine or too much. If you are getting too little levothyroxine, you may continue to experience symptoms of hypothyroidism.
If you are getting too much levothyroxine, you will likely experience symptoms of hyperthyroidism or overactive thyroid. Some common side effects of over-replacement (too much levothyroxine), include:
- Chest pain or shortness of breath
- Excessive sweating
- Muscle weakness
- Rapid or irregular heartbeat
- Changes in menstrual periods
Partial hair loss is also possible during the first few months of taking Synthroid; however, this is usually temporary.
Communication with your medical professional is an important part of managing your hypothyroidism. If you are currently taking Synthroid and are experiencing worrisome side effects, visit your local FastMed Urgent Care. Talking with one of our medical professionals about your side effects can help us provide you with the best course of action to have you feeling better fast.
The content presented on this page is not intended to diagnose health problems or take the place of professional medical care.